Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 30 June 2008

A Simple Robust Control Chart Based on MAD

Moustafa Omar Ahmed Abu-Shawiesh

Journal of Mathematics and Statistics, Volume 4, Issue 2, pp. 102–107 · doi.org/10.3844/jmssp.2008.102.107

14,254 accesses9,424 downloads60 citations (Crossref)Metrics
Cite Check for updates

Abstract

Control charts are one of the most powerful tools used to detect aberrant behavior in industrial processes. The Shewhart S-control chart is one of the most widely used statistical process control techniques developed to control the process variability based on the fundamental assumption that the underlying distribution of the quality characteristic is normal. When the underlying normality assumption is not met, the robust methods are one of the most commonly used statistical methods preferred in such situations. We presented a simple approach to robust estimation of the process standard deviation σ based on a very robust scale estimator, namely, the median absolute deviation from the sample median (MAD). The proposed method provides an alternative to the Shewhart S-control chart. A numerical example was given and a Mote Carlo simulation study was conducted to illustrate the performance of the proposed method and compare it with that of the Shewhart method. The proposed robust method was lead to a better performance than the Shewhart method and has good properties for the heavy tailed distributions and moderate sample sizes.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2008 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Abu-Shawiesh, M. O. A. (2008). A Simple Robust Control Chart Based on MAD. Journal of Mathematics and Statistics, 4(2), 102–107. https://doi.org/10.3844/jmssp.2008.102.107

Licence
© Science Publications
Issue
Volume 4, Issue 2
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
A Simple Robust Control Chart Based on MADJournal of Mathematics and Statistics · Volume 4, Issue 2 · pp. 102–107 · © Science PublicationsDownload